MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/61; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/61; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75023365
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/25/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a thr surgery, the polarcup trial insert nav 22/61 broke upon when implanting the polar cup.All of the plastic broken pieces were removed from the patient.It is unknown how was completed the surgery.The procedure was resumed, without any delay.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the complaint device used in treatment was returned for investigation.A visual evaluation of the device was conducted, and it was concluded that the device is fractured in several fragments.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with a similar failure mode.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The root cause of the reported event remains undetermined.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from repeated resterilization, prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.Therefore, all reusable instruments must be routinely inspected for signs of wear and damage after reprocessing.Any instruments found to be damaged should be replaced as necessary to ensure their proper functioning and to maintain patient safety.This guidance is provided by smith & nephew orthopaedics ag (reference: lit.N°03389-en 1363 v3 11/19).There is no need for further actions because of the limited information provided.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
POLARCUP TRIAL INSERT NAV 22/61
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21608428
Report Number9613369-2025-00045
Device Sequence Number18445858
Product Code LXH
UDI-Device Identifier07611996112542
UDI-Public7611996112542
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75023365
Device Lot NumberA50269
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2025
Supplement Date Received by Manufacturer05/28/2025
Initial Report FDA Received Date03/14/2025
Supplement Report FDA Received Date05/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/05/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown